Discussions that mention phenytoin

Epilepsy board


Hi guys. I apologize for this long post. I'm new here and just joined because my boyfriend suffered from his first seizures ever about a week and a half ago. He was in the hospital for a week while they ran tests, and though he did have a high fever, they couldn't figure out what caused the sudden seizures. He did suffer from a head injury two years ago after a bad fall, which left him blind in one eye, but he hasn't had any problems until now. This whole thing is really frustrating because we don't know if the seizures are a result of the head injury (sometimes it can take years for the epilepsy to show up) or just a result of some sort of bacterial infection that he had, since his body responded well to antobiotics while he was in the hospital.

Anyway, my main worry right now is his memory loss. He was put on Phenytoin and just got home from the hospital yesterday. We spoke on the phone (he lives in England) and it was scary how little he remembered about anything much, such as his favorite bands, when I last visited him, things people told him yesterday, movies he has seen many times, etc. He can recall some general things, but no details. I was just wondering if any of you have been on this drug and have experienced memory problems on it? Or could the memory problems be a result of the seizures that he had? Will the memories eventually come back? It's all pretty upsetting for me, which means that it's so much worse for him. If it is caused by the drug, what alternative drug would you recommend? Sorry about all of the questions, I'm just kind of freaking out. Thanks.:)
[QUOTE=littleone7;3257719]I was just wondering if any of you have been on this drug and have experienced memory problems on it? Or could the memory problems be a result of the seizures that he had? Will the memories eventually come back? It's all pretty upsetting for me, which means that it's so much worse for him. If it is caused by the drug, what alternative drug would you recommend? Sorry about all of the questions, I'm just kind of freaking out. Thanks.:)

More than likely the head trauma COULD have played a part of the factor.

The Dilantin (Phenytoin) usually doesn't cause memory issues. I was on a dose of 350/day. Even when my levels were toxic (meaning very high) I did not have memory issues, only vision (blurry, double) and balance related issues caused by the medication.

Memory is a hard issue of the brain to deal with. Usually persons tend to have problems with short term (before the brain can place it in long term memory). Having problems recalling past seems to indicate neurological issues, or possible brain trauma. The brain has in the past been able to make new connections when past ones were damaged to say it in a very generic manner.

Best of luck,

Travis
Even a concussion can cause some memory isssues......so-called "minor head injuries' are being studied more, and it's being noted that symptoms are more commone than previously thought.....if the head injury is stronger than a concussion (contusion, hematoma, etc), there's a greater risk for symptoms. Some are temporary, some improve with cognitive therapy, and some are permanent, but can be dealt with with cueing, memory cards, appointment books, etc....whatever works.

Some medications cause memory issues. I was on 700mg of phenytoin (more than the recommended max dose) for a couple of years) and didn't notice any memory issues from that. Other meds have been a problem.

How long has it been since the injury and a good re-examination with a neurologist? He might need another set of tests to compare to those after the injury.